Alert archive / Mississippi / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 14, 2004, 6:33 PM CDT for Franklin County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2004, 6:33 PM CDT (23:33 UTC)
- Expired
- May 14, 2004, 10:35 PM CDT
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Franklin County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 142335
FFWJAN
MSC037-150335-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
633 PM CDT FRI MAY 14 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI
* UNTIL 1035 PM CDT
* AT 633 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY HEAVY RAINFALL MOVING INTO
WESTERN FRANKLIN COUNTY. THESE STORMS WILL BE MOVING EAST AT 10 MPH
THROUGH THE COUNTY OVER THE NEXT SEVERAL HOURS. RADAR ESTIMATED
RAINFALL RATES OF UP TO TWO INCHES PER HOUR CAN BE EXPECTED.
LAT...LON 3138 9115 3135 9109 3138 9065 3160 9065
3161 9114
$$1 follow-up statement
000 WGUS74 KJAN 150131 FFSJAN MSC037-150335- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 831 PM CDT FRI MAY 14 2004 FLASH FLOOD WARNING IS CANCELED FOR... FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI THE AREA OF STRONG THUNDERSTORMS THAT PRODUCED THE VERY HEAVY RAINFALL HAS MOVED TO THE NORTHEAST. THEREFORE THE FLASHFLOOD WARNING HAS BEEN CANCELED. EXPECT MOSTLY LIGHT RAIN FOR THE NEXT FEW HOURS. ADDITIONAL FLASH FLOODING IS NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:20 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 14, 3:20 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT FRI MAY 14 2004
.SHORT TERM...
STILL EXPECTING A WET TIME OF IT TONIGHT ACROSS A GOOD DEAL OF THE
FORECAST AREA AS A STRONG SOUTHERLY FEED OF LOW LEVEL MOISTURE
CONTINUES AHEAD OF AN APPROACHING UPPER TROUGH. IT APPEARS THE
HEAVIEST RAIN BY DAWN SHOULD FALL ALONG THE INTERSTATE 55
CORRIDOR - THE MAIN TARGET OF THE NOCTURNAL 850 MB LL JET. RAINFALL
AMOUNTS OF ONE TO TWO INCHES EXPECTED HERE WITH INTERMITTENT STORMS
IN SOME AREAS BUMPING TOTALS UP TO 4. THE LACK OF PERSISTENT RAIN
IN THIS AREA OF MS BEFORE TONIGHT SHOULD MEAN SUCH PRECIPITATION
TONIGHT WILL POSE ONLY A MINOR FLOODING RISK. THE MORE SATURATED AND
VULNERABLE GROUND IN NE LA...SOUTHEAST AR AND WESTERN MS SHOULD LIKELY
SEE LESSER TOTALS (UP TO 2). HAVING SAID ALL THIS...WE WILL KEEP THE
CURRENT FLOOD WATCH GOING TONIGHT FOR THE SAME AREAS. OUR THINKING IS
THAT THE GROUND CAN HANDLE THE BULK OF THE HEAVY RAIN EXPECTED...BUT
THE PROBLEM WILL BE WITH THE EMBEDDED STORMS THAT COULD PUSH HOURLY FFG
VALUES OVER THE LIMIT. AS FAR AS SEVERE WEATHER IS CONCERNED...SHEAR
CONTINUES TO BE JUST MARGINAL ENOUGH TO LOOSELY ORGANIZE STORMS WITH A
BIT OF INSTABILITY ON TAP IN SOUTHEAST MS. THE SEVERE THREAT SHOULD END
EARLY THIS EVENING IN THESE AREAS THOUGH AND THE OVERRIDING PRESENCE OF
WEAK ATMOSPHERIC LAPSE RATES AND LITTLE DRY AIR ALOFT SHOULD KEEP ALL
OTHER CONVECTION FROM GETTING OUT OF HAND.
TOMORROW...THE UPPER LEVEL TROUGH AXIS WILL SLOWLY MIGRATE EAST AND
POINT THE MOISTURE TRANSPORT FEED AT THE EASTERN HALF OF MS. HOW FAR
WEST OF THE BACK EDGE OF THE RAIN AND STORM SHIELD GETS DURING THE DAY
WILL BE CONTROLLED SOMEWHAT BY MESO-SCALE FACTORS...BUT MY BEST GUESS
HAS THE METRO AREA DRYING OUT A BIT BEFORE EVENING...ALTHOUGH ISOLATED
SHOWERS WILL REMAIN POSSIBLE OVER MOST OF THE WESTERN HALF OF THE
FORECAST AREA ALL DAY. TEMPS WILL BE KEPT QUITE COOL IN RAINY AREAS OF
EASTERN MS ALTHOUGH HIGH DPS WILL CONTINUE TO MAKE FOR SOMEWHAT MUGGY
CONDITIONS.
BY SUNDAY THE UPPER LEVEL SUPPORT WILL LIFT TO THE NORTH OF THE
LOWER MISSISSIPPI BOUNDARY WHILE THE WEAK FRONTAL BOUNDARY STALLS
OVER THE REGION...MOST LIKELY ACROSS SOUTHERN MS. ALTHOUGH FORCING
WILL BE FAR REDUCED...STILL ANTICIPATING SCATTERED AFT AND EVENING
SHOWERS AND STORMS AROUND THE BOUNDARY.
.LONG TERM...
ALTHOUGH A RATHER SIGNIFICANT UPPER LEVEL RIDGE WILL BUILD OVER THE
SOUTHEAST AND SOUTH-CENTRAL STATES THROUGH THE MIDDLE OF NEXT
WEEK...WE ARE STILL EXPECTING AT LEAST ISOLATED AFTERNOON AND
EVENING SHOWERS AND STORMS TO AFFECT THE REGION. BOUNDARIES TRAPPED
IN THE BENIGN FLOW IN THE LOWER MISSISSIPPI VALLEY WILL BE ENOUGH TO
INSTIGATE CONVECTION DURING THE HEAT OF THE DAY. OUTSIDE OF SHOWERS
AND PATCHY MORNING LOW CLOUDS AND FOG SKIES SHOULD BE PARTLY CLOUDY.
TEMPERATURES SHOULD CONTINUE TO RUN SOME 2 TO 5 DEGREE ABOVE NORMAL
DURING THE PERIOD...MAINLY AS THE RESULT OF A 585 TO 588 DECAMETER 500
MB HEIGHT FIELD ENTRENCHED OVERHEAD.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 65 77 63 83 64 / 90 60 30 30 20
MERIDIAN 67 76 65 83 63 / 70 70 40 40 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FOR MSZ018-019-025>029-032-034>037-040>044-
047>050-053>055-059>063 TONIGHT.
LA...FLASH FLOOD WATCH FOR LAZ007>009-015-016-023>026 TONIGHT.
AR...FLASH FLOOD WATCH FOR ARZ074-075 TONIGHT.
&&
50Hazardous weather outlook, May 14, 3:51 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 351 PM CDT FRI MAY 14 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 152051- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 351 PM CDT FRI MAY 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY TONIGHT GENERALLY ALONG AND EAST OF THE NATCHEZ TRACE PARKWAY...WHERE THE POTENTIAL FOR GREATER INSTABILITY EXISTS. STRONGER STORMS SHOULD BE MOST PREVALENT IN THE EARLY EVENING...AND BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH...SMALL HAIL AND DEADLY LIGHTNING STRIKES. THE STORMS SHOULD GRADUALLY WEAKEN LATE TONIGHT AS RAINFALL BECOME WIDESPREAD AND LOCALLY HEAVY. ...FLOODING... THE POTENTIAL FOR FLOODING RAINFALL EXISTS THROUGH TONIGHT MAINLY ALONG AND WEST OF A MONTICELLO TO FOREST TO EUPORA LINE...WHERE ADDITIONAL RAINFALL COULD TOTAL 1 TO 3 INCHES. PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAIL. A STALLING COLD FRONT WILL SET THE STAGE FOR REPEATING THUNDERSTORMS OVER THE SAME LOCATIONS THROUGH TONIGHT. OTHERWISE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER EAST MISSISSIPPI THAT COULD RESULT IN MINOR FLOODING AND PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 14, 6:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0611 PM FLASH FLOOD NATCHEZ 31.55N 91.39W
05/14/2004 ADAMS MS EMERGENCY MNGR
AIRPORT ROAD AND CARDINAL DRIVE FLOODED. TWO MEDIUM SIZED
TREES DOWN DUE TO SATURATED SOILS...NOT DUE TO WINDS.
&&
HENRYLocal storm report, May 14, 6:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
625 PM CDT FRI MAY 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD 2 W FAYETEE 31.71N 91.10W
05/14/2004 JEFFERSON MS EMERGENCY MNGR
STREET FLOODING ON HIGWAY 61 AND ALSO ON COONBOX ROAD
&&
HENRYThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:08 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Leflore | 47 min |
| May 13, 9:26 PM CDT | Flash Flood Warning | JAN | Franklin | 4 hr |
| May 14, 3:39 PM CDT | Flash Flood Warning | JAN | Adams, Jefferson | 3 hr |
| May 14, 6:50 PM CDT | Flash Flood Warning | JAN | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.